Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 197, NWS Louisville, KY

May 15, 2003Adair County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 1:46 PM CDT for Adair County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 1:46 PM CDT (18:46 UTC)
Expired
May 15, 2003, 2:20 PM CDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Adair County, KY

The radar

The Louisville radar (KLVX), 114 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS53 KLMK 151846
SVRLMK
KYC001-151920-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
146 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 220 PM CDT

* AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM KNIFELY TO GRADYVILLE...OR FROM
  34 MILES NORTHWEST OF SOMERSET TO 44 MILES WEST OF SOMERSET...
  MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PELLYTON...COLUMBIA AROUND 200 PM CDT
  VESTER...ELLA AROUND 205 PM CDT
  GLENS FORK AROUND 210 PM CDT
  MONTPELIER...CROCUS AROUND 215 PM CDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY LARGE 
HAIL TO GOLFBALL SIZE AND DAMAGING WIND GUSTS TO NEAR 70 MPH. IF YOU 
ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY 
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED 
POWER LINES.

LAT...LON 3697 8523 3711 8550 3730 8518 3724 8507
          3718 8505

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:40 AM CDT, 10 hours 6 minutes earlier.

Area forecast discussion, May 15, 3:40 AM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 AM EDT THU MAY 15 2003

SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING.
STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER
LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING
SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL
DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING.
WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN
DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON
AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER
DIVERGENCE PROVIDES TRIGGER.

MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE
DIFFERENCES OCCUR.

...SHORT TERM...

AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY
THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM
MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA
APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD
BACK OVER FA FRIDAY AND FRIDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND.
HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND
BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS.

LONGER TERM...
WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, May 15, 4:45 AM CDT, 9 hours 1 minute before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THROUGH SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY TODAY AND EARLY TONIGHT. SEVERAL EPISODES OF THUNDERSTORMS
ARE EXPECTED AHEAD OF THIS FRONT.  MEANWHILE COLD AIR IN THE HIGHER
REACHES OF THE ATMOSPHERE SUGGESTS SOME STORMS COULD PRODUCE LARGE
HAIL. DAMAGING WINDS WILL ALSO BE A THREAT.  THE STORM PREDICTION
CENTER HAS PLACED ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA
IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER LOW PRESSURE SYSTEM WILL HEAD TOWARD THE OHIO AND TENNESSEE
VALLEYS LATER FRIDAY AND THROUGH THE WEEKEND. IT AGAIN APPEARS THAT
PERIODIC THUNDERSTORMS ARE ON TAP THROUGH THE WEEKEND. ANY
THUNDERSTORMS THAT DEVELOP ON FRIDAY SHOULD BE NON SEVERE....WHILE
IT IS TO EARLY TO DETERMINE WHETHER THE STORMS WILL HAVE SEVERE
POTENTIAL ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

STUREY

In the hours before

Local storm report, May 15, 12:14 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
114 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    CORYDON                   IN   1.00 INCH HAIL
05/15/03   HARRISON                       REPORTED BY TRAINED
                                          SPOTTER.

MRC
Local storm report, May 15, 12:16 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
116 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    MOUNT WASHINGTON          KY   60 MPH TSTM WIND GUST
05/15/03   BULLITT                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

MRC
Local storm report, May 15, 12:32 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
132 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    ENGLISH                   IN   WIND DAMAGE
05/15/03   CRAWFORD                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

MRC
Local storm report, May 15, 12:39 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
139 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    TAYLORSVILLE              KY   .75 INCH HAIL
05/15/03   SPENCER                        HAIL STILL FALLING AT 140
                                          PM. REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 15, 1:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
217 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    LEXINGTON                 KY   1.75 INCH HAIL
05/15/03   FAYETTE                        REPORTED BY LAW
                                          ENFORCEMENT.

0205 PM    BROWNSVILLE               KY   WIND DAMAGE
05/15/03   EDMONSON                       TWO TREES WERE DOWNED.
                                          ALSO PEA SIZE HAIL WAS
                                          OBSERVED. REPORTED BY
                                          BROADCAST MEDIA.

MRC
Local storm report, May 15, 1:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
241 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    LEXINGTON                 KY   .75 INCH HAIL
05/15/03   FAYETTE                        REPORTED BY AMATEUR RADIO
                                          OPERATOR.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:46 AM CDTSevere Thunderstorm WarningLMKHancock29 min
May 15, 3:50 AM CDTSevere Thunderstorm WarningLMKBreckinridge55 min
May 15, 4:45 AM CDTSevere Thunderstorm WarningLMKGrayson, Hardin30 min
May 15, 5:32 AM CDTSevere Thunderstorm WarningLMKLarue28 min
May 15, 5:44 AM CDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor31 min
May 15, 6:16 AM CDTSevere Thunderstorm WarningLMKTaylor29 min
May 15, 7:09 AM CDTSevere Thunderstorm WarningLMKCasey, Lincoln36 min
May 15, 10:41 AM CDTSevere Thunderstorm WarningLMKMeade49 min
May 15, 11:00 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock45 min
May 15, 11:30 AM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade45 min
May 15, 11:48 AM CDTSevere Thunderstorm WarningLMKBreckinridge27 min
May 15, 12:16 PM CDTSevere Thunderstorm WarningLMKBullitt, Nelson44 min
May 15, 12:28 PM CDTSevere Thunderstorm WarningLMKSpencer47 min
May 15, 12:57 PM CDTSevere Thunderstorm WarningLMKAnderson33 min
May 15, 1:12 PM CDTSevere Thunderstorm WarningLMKFayette48 min
May 15, 1:14 PM CDTSevere Thunderstorm WarningLMKEdmonson31 min
May 15, 1:27 PM CDTSevere Thunderstorm WarningLMKBarren48 min
May 15, 2:08 PM CDTSevere Thunderstorm WarningLMKRussell37 min
May 15, 2:13 PM CDTSevere Thunderstorm WarningLMKMetcalfe32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.